RoadBikeReview.com's Forum Archives - General


Archive Home >> General(1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33 34 35 36 )


Cortisone Shots(10 posts)

Cortisone Shotshikerryank
Jan 15, 2002 7:35 AM
I was wondering if anyone has experience with cortisone shots? I had one right before Christmas in my shoulder. The pain in my shoulder has come back the last couple of days. The only time I have even slightly hit it since was when I went over the bars on Saturday (I'll admit, I was on a mountain bike). I landed on my back but really didn't hit my shoulder. So I don't know why I would suddenly be feeling the pain or why it increased. Anyone have a thought on this? Could the shot just wear off in a couple of weeks? I'd go to my doctor but he is in Maine and I'm back at work in Penn.
HRK
Sorry about the triple post, computer probs. NMhikerryank
Jan 15, 2002 7:37 AM
re: Cortisone ShotsLen J
Jan 15, 2002 8:04 AM
I had severe Bursitis in both shoulders. For several years the only way to reduce the inflamation was a bi-annual cortisone shot. For me, the bursitis was usually aggrevated by some action on my part, involving over/mis use of my shoulders, (i.e. throwing a ball too much/too hard, lifting things incorrectly etc.) I got to know my body pretty well and could tell when I had done something that would lead to the need for a shot. The cortisone worked to reduce the inflammation and therefor "didn't wear off". The inflammation would only come back if I created an event that inflamed the Bursea. I finally "cured this" after several years of Tai Chi. Since then I have had no recurrence.

In your case I would find out what it was the the shot was aimed at accomplishing & relate that to your fall. For all you know, you may have injured something else in the fall .

My .02

Len
re: Cortisone Shots Are A JOKE...Jrm
Jan 15, 2002 8:09 AM
Ive done the same thing you did. And yup, the pain came back. If youve sprained or seperationed your shoulder the best way to over come it is Physical therapy.

Since therapy ive been doing shoulder stablizing exercises. And even more important is keeping a fit upper body. This is your best safeguard to future injuries.
My brother has had multiple cortisone shots . . .morrison
Jan 15, 2002 8:38 AM
to relieve pain in his lower back from a degenerative disk. I'm no doctor, so take this for what it's worth, but he tells me that the cortisone is solely for pain relief and that, yes, they wear off after several weeks.

I agree with the previous post that physical therapy is probably the only way to go, unless you want to risk trusting the maxim that "time heals all wounds."

Finally, I would not say that cortisone is a joke. To the extent that it relieves your pain in order to allow you to engage in PT, I would speculate that it is quite useful. You probably would benefit from a consultation with a physician who specializes in 'sports medicine.'

Good luck.
re: Cortisone ShotsJL
Jan 15, 2002 9:08 AM
As the above folks said, your best bet is PT. Find a doctor here in PA. Cortisone is only good to relieve the pain, but over time "increases the friction" in the joint. Meaning over time the effectiveness of the shot isn't as great, and can have a sandpaper effect on the joints. I had a doctor who "shot first, asked questions later", but it was the PT that helped my shoulder.

I have PT friends who cringe when they here about getting cortisone shots, because they not effective in healing only in masking the pain. The PT should help, and depending how bad the shoulder is the last resort is surgery to clean it out. But that's a really last resort.

First step is get a doctor here in PA.

BTW, where in PA are you.

Happy Riding,

JL
re: Cortisone Shotshikerryank
Jan 15, 2002 10:04 AM
I'm in Lancaster working at Franklin and Marshall College. I'm going to be here for about another year and a half before I hopefully move out West. How about yourself, what part of the state are you in?
re: Cortisone ShotsJL
Jan 16, 2002 10:44 AM
I'm near Philly in Malvern, PA. Can't help with Doctors out there, but look into finding one. Maine is a little far for a checkup :)

Do lots of stretching too. That helped me also.

Happy Riding.

JL
re: Cortisone Shotshikerryank
Jan 16, 2002 11:06 AM
Thanks for the advice. I was hoping you were closer. I just moved here late in the summer and have been having a hard time finding riding partners, especially since I'm a newbie road rider (years spent on the MTB but wanted to try something new). Have fun dodging the Philly traffic while I dodge the Amish carriages and the mud pies their horses leave.

Keep the round side down.
HRK
Think of it like thisMel Erickson
Jan 15, 2002 12:19 PM
Steroidal injections are like ibuprofen. They both reduce inflammation which is typically the cause of the pain. Neither will fix the problem but can get you on the road to recovery. Reducing pain can allow you to work with a PT on a good course of action. I have tendonitis and bursitis in my shoulder from a mountain bike accident in Sept. Shoulders are a tough nut to crack. They have a poor blood supply and take a long time to heal. Physical therapy should be limited at first, using resistance type exercises, typically therabands. You don't want to do anything to aggravate it more. In this case it is definitly NOT "no pain, no gain". Once the shoulder is on the mend you can start increasing your workload but keep it more reps with lighter weight/resistance. When it's completely healed go to a more aggressive strengthening regimen. I've had many steroidal injections for my back and may need one for my shoulder. They can be a good tool to help with recovery.